Severe aphthous stomatitis associated with oral calcineurin and mTOR inhibitors

Authors


  • Conflict of Interest: None.

Steven R. Cohen, md, mph
Division of Dermatology
Montefiore Medical Center
111 East 210th Street
Bronx, NY 10467
USA
E-mail: steven.cohen@aya.yale.edu

Abstract

Background  Aphthous stomatitis, a common mucocutaneous disorder, is a well accepted complication of sirolimus therapy. This association has been reported less frequently with tacrolimus.

Case  We present an 11-year old male with Budd-Chiari syndrome who experienced profound worsening of chronic aphthous ulcers after immunosuppressive therapy was changed from tacrolimus to sirolimus.

Conclusion  Since these drugs are used widely in the pediatric transplantation population, this report serves to heighten awareness of this debilitating phenomenon, and to stress the importance of exercising caution when sirolimus and tacrolimus are administered in combination to pediatric patients.

Ancillary